Bilateral central serous retinopathy–like events have been described in patients receiving drugs that inhibit the mitogen-activated protein kinase enzyme MEK for metastatic cancer. To date, the clinical details of this ocular adverse effect have not been adequately described in the literature. We report on a series of bilateral subfoveal neurosensory retinal detachments in patients with metastatic cancer undergoing systemic therapy with MEK inhibitors enrolled in clinical trials at our center.
The clinical records of all patients with metastatic cancer enrolled in clinical trials requiring protocol ophthalmologic evaluation at our center were reviewed. Patients were excluded if they were receiving a non-MEK inhibitor, such as a BRAF inhibitor. Results of visual acuity and ophthalmic diagnostic tests, as well as clinical course and management, were determined. Three patients who received oral MEK inhibitors developed bilateral subfoveal neurosensory retinal detachment. Patient 1 had metastatic uveal melanoma; the findings resolved without intervention, and subsequent mild uveitis was responsive to topical corticosteroids. Patient 2 had metastatic cholangiocarcinoma, and his findings resolved after 2 weeks of observation. Patient 3 had metastatic rectal cancer, with bilateral uveitis and bilateral subfoveal retinal detachment. Her findings resolved with observation and topical corticosteroids for uveitis. No patient developed permanent ocular sequelae, and none withdrew from the clinical trial of MEK inhibitor therapy.
Conclusions and Relevance
In this series, we report the detailed clinical findings of bilateral subfoveal neurosensory retinal detachment associated with MEK inhibitor use for treatment of metastatic cancer. A clinical finding of uveitis may prompt the ophthalmologist to consider subfoveal neurosensory retinal detachment.